Alert archive / South Dakota / River Flood Warnings in 2019
River Flood Warning 227, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Jun 28, 2019, 1:42 PM CDT for Clay County, South Dakota. It took effect at Jun 29, 2019, 1:00 AM CDT. It was in force for 63 hr.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2019, 1:42 PM CDT (18:42 UTC)
- In effect from
- Jun 29, 2019, 1:00 AM CDT
- Expired
- Jul 1, 2019, 4:00 PM CDT
- In force
- 63 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Clay County, SD
The radar
The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Vermillion River near Wakonda (WKAS2).
- Action stage
- 13 ft
- Minor stage
- 14 ft
- Moderate stage
- 15.5 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06479000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jun 28, 12:23 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 28, 12:23 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1223 PM CDT Fri Jun 28 2019
.SHORT TERM...(Today and Tonight)
Issued at 347 AM CDT Fri Jun 28 2019
Upper level ridging will build into the region today, resulting in
the beginning of a well advertised heat wave lasting into the
weekend. With 850 mb temperatures ranging from 20 to 24 C across the
area by afternoon, looking at highs into the lower/mid 90s through
the Missouri River corridor - to upper 80s over east central
SD/southwestern MN where mixing temps are cooler and more cloud
cover may exist. Afternoon dew points are expected to be in the
lower 70s, and this in combination with the aforementioned
temperatures will result in heat indices of 95 to 103 across the
area. Left current Heat Advisory as is, lining up well with
presently forecasted apparent temperatures. SPC continues with a
Marginal Severe Risk in our far eastern counties for this afternoon -
this for the possibility of afternoon convection over the Upper
Mississippi Valley in association with a nearly stationary frontal
boundary draped across the region and a weak shortwave dropping
through the western Great Lakes. In spite of that, current models
would suggest that this convection would remain to the east of
our CWA, so kept it dry over our area.
It will be a warm and sticky night for tonight as dew points only
drop into the upper 60s to near 70 overnight. Lows will be much
above normal, only dropping into the lower 70s.
.LONG TERM...(Saturday through Thursday)
Issued at 347 AM CDT Fri Jun 28 2019
Upper level heights reach their peak across our area on Saturday,
and will see temperatures climb well into the 90s everywhere with
850 mb temps of 23 to 26 C over the region. Dew points will once
again be in the lower 70s, and with even higher heat indices than
today, another Heat Advisory will most assuredly be issued on future
shifts.
Hot temperatures will linger into Sunday, though may be a few
degrees cooler in the northwestern portions of our CWA as the upper
level ridge shifts to the south/east and a cold front begins to drop
into our area by afternoon. Models are in pretty decent agreement on
good convection chances by Sunday night as this boundary settles
into the area. Cannot completely rule out some severe storms with
this activity as instability will be high, though shear will be
pretty marginal.
This boundary unfortunately remains nearly station over our area
through the middle of next week. This will keep periodic
thunderstorm chances through the period as a series of shortwaves
slide across the region in an evolving zonal upper level flow.
Although temperatures will remain above normal for this time of
year, they will be more tolerable - with highs in the mid to upper
80s through the extended period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1220 PM CDT Fri Jun 28 2019
MVFR ceilings have expanded through the morning and are slower to
erode. Should see a gradual decrease through the afternoon
however but with the easterly flow not changing much this
inversion will not be weakening. We will see another chance for
IFR and MVFR conditions on Saturday morning with a strong
inversion in place and very humid conditions below this inversion.
But with an increasing southerly pressure gradient we should have
a better chance to erode in the morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ050-052-053-
057>071.
MN...NONE.
IA...Heat Advisory until 8 PM CDT this evening for IAZ012-020-031.
NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...08Hazardous weather outlook, Jun 28, 4:14 AM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 414 AM CDT Fri Jun 28 2019 IAZ012-020-031-NEZ013-014-SDZ050-052-053-057>071-290915- Sioux-Plymouth-Woodbury-Dixon-Dakota-Gregory-Jerauld-Sanborn-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union- 414 AM CDT Fri Jun 28 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Hot temperatures and high dew points will result in afternoon and early evening heat indices of 100 to 105 degrees across the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hot and muggy conditions will continue on Saturday and Sunday. Afternoon and early evening heat indices will generally range from 105 to 110 degrees on Saturday, and 100 to 105 degrees possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ038>040-054>056-290915- Lyon-Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury- Brookings-Miner-Lake-Moody- 414 AM CDT Fri Jun 28 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota and east central South Dakota. .DAY ONE...Today and tonight. Warm temperatures and high dew points will result in afternoon and early evening heat indices of 95 to 100 degrees across the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hot and muggy conditions will continue on Saturday and Sunday. Afternoon and early evening heat indices will generally range from 100 to 105 degrees on Saturday, and 95 to 100 degrees possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 28, 8:11 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
811 AM CDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM FLASH FLOOD 1 W TRENT 43.91N 96.68W
06/27/2019 MOODY SD PUBLIC
WATER OVER COUNTY ROAD 14. REPORT RECEIVED
VIA SOCIAL MEDIA.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:20 AM CDT | River Flood Warning | FSD | Brookings | 41 days |
| Jun 28, 4:50 AM CDT | River Flood Warning | FSD | Union | 31 days |
| Jun 28, 1:42 PM CDT | River Flood Warning | FSD | Minnehaha | 14 hr |
| Jun 28, 1:42 PM CDT | River Flood Warning | FSD | Minnehaha | 25 hr |
| Jun 28, 2:02 PM CDT | Heat Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 31 hr |
Nearby
River Flood Warnings in South Dakota, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.